n recent years, "tried and true" remedies for children have fallen like autumn leaves when medical scientists discovered that the treatment was either worthless or worse than the disease. Hence the passing of Merthiolate and Mercurochrome for cuts and abrasions, aspirin for fever, boric acid for diaper rash and now syrup of ipecac for ingested poisons.
Every child care book on my shelf, including the 1993 edition of "Caring for Your Baby and Young Child" from the American Academy of Pediatrics, recommends keeping ipecac on hand to induce vomiting when a child swallows drugs or other substances that could be toxic.
But recent studies, including one published in the November issue of the journal Pediatrics, have seriously challenged this advice. The pediatrics academy and pediatric emergency specialists now recommend discarding ipecac from home medicine chests and ending its over-the-counter status, for reasons that include these:
¶Wide variation, from 0 to 80 percent, in effectiveness in clearing the child's system of an ingested poison.
¶Occasional misuse of ipecac after ingesting a caustic substance that can do further damage when it is regurgitated.
¶Use of ipecac by people with the binge-and-purge eating disorder, bulimia.
¶Use by child abusers.
¶Occasional risk of aspiration or seizures associated with its use.
¶And, according to the latest study, no benefit in terms of how many children have to be seen at a hospital after its use.
Call Poison Control
What should you do when a child may have swallowed something poisonous? Call the Poison Control Center, (800) 222-1222. This number, which will connect to the center serving your phone exchange nearly everywhere in the 50 states, should be posted next to every home telephone and carried in wallets. Poison Control centers are staffed 24/7 by full-time trained staff members, who can tell exactly what to do, if anything, when someone has, or may have, been exposed to a toxic substance.
Whatever you do, do not try to make the child vomit unless told to do so by a poison control specialist. If the child vomits spontaneously, keep the child's head below the hips and try to catch all that comes up in a bowl in case there is a need to analyze the contents.
Neither should you rely on first aid measures that may be on the label of the ingested substance, because they could be wrong or out of date.
According to Dr. G. Randall Bond, an emergency physician at the Cincinnati Children's Hospital Medical Center, medical director of the Cincinnati Drug and Poison Information Center and the author of the new ipecac study:
"In 90 percent of cases in which Poison Control is contacted, there's no need to visit the emergency room. The child can be cared for at home."
Often, no treatment is needed at all, either because the substance itself was not particularly toxic or the amount consumed can do little or no harm, even to a toddler.
In the remaining 10 percent of cases, treatment, to be effective, should be administered by professionals in the hospital. Be sure to take the container or remains of the ingested substance to the hospital. Most often in the case of an ingested poison, treatment involves administering a slurry of activated charcoal through a nasogastric tube, because it is practically impossible to place enough of that substance into a child's stomach any other way.
Activated charcoal is so finely ground that the surface area in one gram is the size of a tennis court. Toxins stick to the surface and can then be harmlessly excreted. Dr. Bond said in an interview that even if someone could use activated charcoal successfully at home, "you wouldn't want to."
"It sticks so well," he said, "when it gets on fabric, you can't ever get it out."
When calling Poison Control, in addition to the name and telephone number, be prepared to report the following: What was swallowed, approximately how much and how long ago? Does the child have symptoms like breathing difficulty or undue drowsiness? The child's name, age and weight and whether the child has serious medical problems like asthma or a seizure disorder.